Georgia, 2011

Hail in Georgia, April 21, 2011

April 21, 2011 · NWS JAX · 3 events in 3 counties and zones

Sea breeze circulations and outflows interacted with an upper level short wave trough over a moist and unstable airmass. Cold temperatures aloft with values around 500 mb of -13 to -15 degrees Celcius made hail and cold downbursts the main convective concerns.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Sea breeze circulations and outflows interacted with an upper level short wave trough over a moist and unstable airmass. Cold temperatures aloft with values around 500 mb of -13 to -15 degrees Celcius made hail and cold downbursts the main convective concerns.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 21, 2:04 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 21, 2:04 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
304 PM EDT THU APR 21 2011

.SHORT TERM...
THE MID/UPPER RIDGE WILL BUILD OVER THE SOUTHEAST STATES BY
FRIDAY...PUSHING THE FRONTAL BOUNDARY BACK TO THE NORTH. THE
SURFACE BERMUDA RIDGE AXIS WILL BUILD BACK OVER THE REGION INTO
THE WEEKEND. BREEZY ONSHORE FLOW WILL KEEP THE BEACHES COOLER IN
THE LOW/MID 80S WHILE TEMPS INLAND WILL REACH INTO THE UPPER
80S...AND DROP INTO THE 60S TONIGHT. EXPECT SCATTERED STORMS AGAIN
FOR SE GA TOMORROW AS THE FRONT DEPARTS.

SATURDAY SEES A DROP IN POPS...THOUGH ISOLATED AFTERNOON/EVENING
THUNDERSTORMS ARE POSSIBLE CLOSE TO THE I-75 CORRIDOR IN NE FL.
TEMPS SATURDAY WILL CLIMB INTO THE UPPER 80S/LOWER 90S INLAND BUT
WILL STAY IN THE MID 80S ALONG THE COAST. NIGHTTIME LOWS WILL DROP
INTO THE 60S.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
BERMUDA HIGH PRESSURE WILL BUILD BACK ACROSS THE FORECAST AREA
WITH PERSISTENT SOUTHEASTERLY FLOW. BY EARLY NEXT WEEK...THE
MID/UPPER RIDGE WILL BE OVER THE AREA AND WILL MOVE EAST OVER THE
ATLANTIC AS A STRONG TROUGH PUSHES INTO THE SOUTHERN PLAINS. AS
FOR POPS...POTENTIAL EXISTS FOR LATE DAY SEA BREEZE INTERACTIONS.
POPS INCREASE AS THE FORECAST PERIOD PROGRESSES...LARGELY TO
ACCOUNT FOR INFLUX OF MOISTURE AS THE TROUGH MOVES INTO THE AREA.
MAX TEMPS WILL BE IN THE UPPER 80S INLAND. MIN TEMPS WILL BE IN
THE 60S.

&&

.AVIATION...
MOST OF THE THUNDERSTORM ACTIVITY LATE THIS AFTERNOON INTO THIS
EVENING SHOULD REMAIN WEST AND NORTH OF THE TAF SITES. UPDATES
WILL BE MADE AS THE SITUATION UNFOLDS IF IT APPEARS ONE OF THE
TERMINALS WILL BE DIRECTLY IMPACTED. OTHERWISE VFR CONDITIONS ARE
EXPECTED WITH PERHAPS SOME MVFR CONDITIONS IN PATCHY FOG AT GNV
AND VQQ TONIGHT.

&&

.MARINE...
NO HEADLINES EXPECTED UNTIL POSSIBLY SATURDAY AFTERNOON WHEN
MARGINAL SCEC CONDITIONS COULD BE REALIZED WELL OFFSHORE DUE TO
INCREASING ELY SWELLS WHICH MAY RESULT IN COMBINED SEAS OF NEAR 6
FT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  63  86  63  88 /  40  40  10  10
SSI  67  78  67  81 /  30  30  10  10
JAX  65  84  65  85 /  20  30  10  10
SGJ  66  82  67  83 /  10  20  10  10
GNV  62  88  63  88 /  10  20  10  20
OCF  62  89  63  88 /  10  20  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

PRESNALL/SHULER/KEEGAN
Hazardous weather outlook, Apr 21, 3:23 AM EST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
423 AM EDT THU APR 21 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-220900-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
423 AM EDT THU APR 21 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. THE FAVORED AREA FOR STORMS WILL BE NORTH OF
INTERSTATE 10. SOME OF THESE STORMS MAY BE STRONG PRODUCING GUSTY
WINDS AND HAIL OF ONE HALF INCH TO ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST GEORGIA
ON FRIDAY.

A MODERATE RISK OF RIP CURRENTS IS EXPECTED ON FRIDAY. AN
ELEVATED RISK OF RIP CURRENTS WILL CONTINUE INTO THE WEEKEND DUE
TO INCREASING SWELLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED
FOR THEIR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MKT

In the hours before

Local storm report, Apr 21, 1:01 PM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
201 PM EDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             ANTHONY                 29.29N 82.11W
04/20/2011  E1.75 INCH       MARION             FL   PUBLIC

            OCALA ELECTRIC EMPLOYEE RELAYED A REPORT OF GOLF BALL
            SIZED HAIL IN ANTHONY.

0515 PM     HAIL             4 NNE OCALA             29.24N 82.12W
04/20/2011  E1.50 INCH       MARION             FL   PUBLIC

            OCALA ELECTRIC EMPLOYEE REPORTED PING PONG BALL SIZED
            HAIL JUST NORTH OF OCALA.

&&

SHULER
Special weather statement, Apr 21, 4:27 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
527 PM EDT THU APR 21 2011

GAZ136-153-212215-
INLAND GLYNN-WAYNE-
527 PM EDT THU APR 21 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
WAYNE AND NORTHWESTERN GLYNN COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL 615 PM EDT...

AT 527 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER EVERETT...OR 13 MILES SOUTHEAST OF
GARDI...MOVING EAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
AREAS AROUND THALMANN...MOUNT PLEASANT AND EVERETT THROUGH 615 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3131 8150 3130 8151 3128 8173 3133 8173
      3134 8174 3145 8178 3150 8164 3149 8162
      3147 8161 3145 8161 3140 8158 3134 8148
TIME...MOT...LOC 2127Z 256DEG 7KT 3139 8165

CARROLL

The radar

The Jacksonville radar (KJAX), 101 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Glynn

When
April 21, 4:45 PM EST
Where
Glynn County, 0.91 mi SE of Everett
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.390, -81.640

Golf ball size hail was reported in Everett.

Hail, Brantley

When
April 21, 5:45 PM EST
Where
Brantley County, 4.31 mi NNE of Waynesville
Measured
1 in hail
Reported by
Public
Coordinates
31.290, -81.780

Quarter size hail lasted for 15 minutes. The hail covered the ground and knocked down a lot of tree limbs.

Hail, Wayne

When
April 21, 6:45 PM EST
Where
Wayne County, 0.59 mi W of Jesup
Measured
0.88 in hail
Reported by
Public
Coordinates
31.600, -81.890

Nickel size hail was reported in Jesup.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287857, 287856, 287855.